Michigan, 2007Blizzard in Michigan, February 3, 2007
February 3, 2007 · NWS IWX · 2 events in 2 counties and zones
A blast of arctic air moved across the Great Lakes. An upper level system provided the support for widespread snowfall across much of the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A blast of arctic air moved across the Great Lakes. An upper level system provided the support for widespread snowfall across much of the region. Some locations across far southwestern Lower Michigan experienced blizzard conditions, especially in outlying areas with some roads being impassable. Bitter windchills of 15 to 30 degrees below zero were also common as winds gusted to near 50 mph at times in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 3, 7:19 AM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Feb 3, 7:19 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
719 AM EST SAT FEB 3 2007
.AVIATION...
LITTLE CHANGES TO GOING TAFS. SLOWED TIMING WITH HIGHEST AND MORE
VEERED WINDS PER CURRENT ANALYSIS WITH HEART OF STRONG ISSALLOBARIC
COUPLET JUST INTO NRN IL AT 12 UTC. ABRUPT DETERIORATION OF FLIGHT
CONDITIONS LATER TODAY STILL EXPECTED. LR STEEPEN AS 800-700MB LAYER
DRASTICALLY COOLS BECOMING SUFFICIENTLY STEEP TO AFFORD UP TO L2
MOMENTUM XFER. WITH SYNOPTIC MOISTURE BEING WROUGHT OUT LIGHT SNOW
TO INCREASE AND BRING CONDITIONS IN SN/BS TO AT LEAST IFR AT KFWA
AND WITH SOME LAKE ENHANCEMENT ALBEIT THE DENDRITIC GROWTH LAYER TO
BECOME NULL/VOID AS DEPTH OF COLD AIRMASS INCREASES LATER IN THE
AFTERNOON. WITH HEAVY SNOWPACK NEAR KSBN AND LITTLE TO SHIELD
UPSTREAM 270-280 WIND LOCALLY AT AIRPORT WILL BRING CONDITIONS THERE
TO LIFR WITH FAIRLY HIGH CONFIDENCE. INDICATED IMPROVING CONDITIONS
LATER TONIGHT WITH DECREASING WIND SPEED AS MID LVL ENERGY
TRANSLATES INTO NEWFOUNDLAND WITH RESULTANT SFC REFLECTION GRADIENT
STRETCHING.
&&
.SHORT TERM...
TODAY AND TONIGHT. EXTREME CHANGES IMMINENT. EXTREME AND SLOWLY
INCREASING 7MB/3HR FALL-RISE COUPLET IMMEDIATELY WEST ASSOCIATED
WITH LEADING EDGE ARCTIC FRONT INTO NRN IL AT 10 UTC. G30 KTS INTO
ERN IA/NRN MO ALREADY. AND AS 900-800MB LAYER COOLS DRAMATICALLY
LATER THIS AM...WITH LAPSE RATES TO GT 8 C/KM 950-800 LAYER MOMENTUM
XFER TO NEAR LEVEL 2 POSSIBLE AND WITH SNOW OBSERVER REPORTS AND
NOHRSC SNOW DEPTH MAP...A HUGE BLOWING/DRIFTING MESS FORESEEN BY
MIDDAY IN FAR NW CWA. HAVE GONE WITH STRONGLY WORDED WS WARNING...AS
2-5 INCHES OF POWDERY FRESH SNOW THIS AM HAS REMAINED LARGELY JUST
NORTH OF CWA AND STRONGEST WINDS PER NAM12 00/06 UTC PEGGED JUST
NORTH OF CWA. LAPS SOUNDINGS SHOW STRONG INVERSION BASED AT 950MB
AND QUESTION WARMING POTENTIAL THIS MORNING PRIOR TO COLDEST AIR OF
SEASON INFILTRATING AND HAVE LOWERED MAX T TODAY AND ADDED DETAIL OF
A NON-DIURNAL THERMOGRAPHIC CURVE. UPPED POPS FURTHER TODAY THOUGH
CONCEDE OUTSIDE OF LES REGION AMOUNTS TO BE MINUSCULE AND NEAR
IMPOSSIBLE TO MEASURE WITH BLSN. LOW LEVELS TO SATURATE WITH SUCH
STRONG COOLING IMMEDIATELY BEHIND FROPA AND ANTICIPATE CLOUD/RADAR
COVERAGE TO CONTINUE TO INCREASE THROUGH THE DAY. ANY CHANCE FOR
DENDRITIC GROWTH THEN SHUTS DOWN IN THE AFTERNOON AS M13-M18C LAYER
DROPS SUB-CLOUD BASE. GRADUAL IMPROVEMENT WITH RESPECT TO SN/BLSN
LATE TONIGHT...HOWEVER WIND CHILL BECOMES DOMINANT HAZARD AS CORE OF
COLDEST 1000-850MB LAYER AVG TEMPERATURES OF M22-M23C SETTLE INTO
CWA AND CORE OF ASSOCIATED ARCTIC SFC HIGH STILL IN FAR NRN SASK.
&&
.LONG TERM...
THE NORTHERN PART OF THE CWA SUNDAY HAS A CHANCE FOR SOME
LAKE EFFECT SNOW...ESPECIALLY IN THE NORTHWESTERN PART. THE FLOW
OF THE WIND WILL BE FROM JUST SOUTH OF WEST TO THE WEST WITH GOOD
LIFT/OMEGA BEING GENERATED BY THE LAKE...AND GOOD MOISTURE IN THE
LOWER LEVELS. 850MB DELTA T VALUES FOR SUNDAY ARE GOING TO BE
AROUND 30. THIS WILL CONTINUE INTO SUNDAY NIGHT BUT THE TRACK OF
THE SNOW IS EXPECTED TO SHIFT. THE WIND WILL TURN TO THE NORTHWEST
WHICH WILL CREATE A LONGER FETCH ACROSS LAKE MICHIGAN...WHICH
SHOULD BE ABLE TO GENERATE MORE LONGER BANDS OF SNOW. 850MB DELTA
T VALUES ARE GOING TO STILL BE VERY HIGH WITH LOW LEVEL MOISTURE
AND OMEGA/LIFT. SO INCREASED SNOW CHANCES IN THE NORTH FURTHER
EASTWARD FROM LAKE MICHIGAN. THE WIND STAYS OUT OF THE NORTHWEST
ON MONDAY BUT 925MB OMEGA LOOKS TO DECREASE AS MONDAY WEARS ON.
THEREFORE HAVE THE HIGHER CHANCES FOR THE SNOW PULLED BACK SOME
TOWARDS LAKE MICHIGAN...THE SAME WITH THE QPF. TEMPERATURES ARE
GOING TO BE QUITE COLD SUNDAY AND MONDAY AND THE GOOD SNOW GROWTH
TEMP RANGE WILL BE QUITE CLOSE TO THE GROUND AND NOT NECESSARILY
IN THE THICKEST PART OF THE MOISTURE PROFILE. SO DO NOT HAVE TOO
MUCH QPF IN THE FORECAST RIGHT NOW. NO CHANGES WERE MADE FOR NEXT
WEEK WITH THE GFS CHANGING QUITE A BIT AND MODELS NOT IN THE BEST
OF AGREEMENTS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND CHILL ADVISORY FROM MIDNIGHT EST /11 PM CST/ TONIGHT TO 12
PM EST /11 AM CST/ MONDAY FOR INZ003>009-012>018-020-
022>027-032>034.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT
FOR INZ006>009-012>018-020-022>027-032>034.
WINTER STORM WARNING UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT FOR
INZ003>005.
MI...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT EST
TONIGHT FOR MIZ081.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST MONDAY
FOR MIZ077>081.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MIZ079-
080.
WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR MIZ077-078.
SNOW AND BLOWING SNOW ADVISORY UNTIL 9 AM EST THIS MORNING FOR
MIZ077-078.
OH...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT EST
TONIGHT FOR OHZ001-002-004-005-015-016-024-025.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST MONDAY
FOR OHZ001-002-004-005-015-016-024-025.
LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST MONDAY FOR LMZ043-046.
&&
SHORT TERM...MURPHY
LONG TERM....LOTHAMER
AVIATION...MURPHYHazardous weather outlook, Feb 3, 6:28 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
628 AM EST SAT FEB 3 2007
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041130-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
628 AM EST SAT FEB 3 2007 /528 AM CST SAT FEB 3 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
...SIGNIFICANT WINTER STORMS FOR SOUTHWEST LOWER MICHIGAN AND
PARTS OF NORTHERN INDIANA...
SNOW AND BLOWING SNOW WILL DEVELOP ACROSS THE AREA TODAY INTO
THIS EVENING. SIGNIFICANT BLOWING AND DRIFTING SNOW WILL OCCUR IN
THE AREAS IMMEDIATELY DOWNWIND OF LAKE MICHIGAN AS STRONG WEST
WINDS GUST TO AROUND 40 MPH. THE DEEP BUT POWDERY SNOW WILL BE
BLOWN INTO SIGNIFICANT DRIFTS ALONG NORTH SOUTH ROADS. THE SNOW
AND BLOWING SNOW CONFINED MAINLY TO SOUTHWEST LOWER MICHIGAN AFTER
MIDNIGHT TONIGHT. WIND CHILL READINGS BY THIS AFTERNOON WILL DROP
TO AROUND 15 BELOW ZERO AND BY LATE TONIGHT WILL BE IN THE 20
BELOW TO 25 BELOW ZERO RANGE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY COLD TEMPERATURES WILL BE IN PLACE INTO EARLY NEXT WEEK.
SUNDAY THROUGH MONDAY...MORNING WIND CHILL READINGS WILL
PRIMARILY DROP INTO THE 20 BELOW TO 25 BELOW ZERO RANGE...AND
DURING THE AFTERNOON RISE TO ONLY 10 BELOW TO 15 BELOW ZERO. WIND
CHILL READINGS AFTER THAT ARE STILL EXPECTED TO BE BELOW ZERO
THROUGH WEDNESDAY. LAKE EFFECT SNOW HAS A CHANCE TO CONTINUE
THROUGH THE BEGINNING OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AND SNOW DEPTH...AS
WELL AS ANY SIGNIFICANT DRIFTING OF SNOW OVER ROADS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-041130-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
628 AM EST SAT FEB 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS TO 20 KNOTS THIS MORNING...WILL INCREASE TO 30
KNOTS AND VEER TO THE WEST BY THIS AFTERNOON AND CONTINUE INTO
TONIGHT. THIS WILL CAUSE WAVES TO CLIMB TO 8 TO 12 FEET BY THIS
AFTERNOON. WIND AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT
THROUGH TONIGHT. FREEZING SPRAY IS ALSO EXPECTED TODAY AND
TONIGHT WITH THE HIGH WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDS TO 30 KNOTS AND WAVES IN EXCESS OF 4 FEET...POSING A HAZARD
TO SMALL CRAFT...CAN BE EXPECTED TO CONTINUE FROM SUNDAY TO WELL
INTO THE MIDDLE OF NEXT WEEK.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Blizzard, Berrien
- When
- February 3, 10:00 AM EST to 3:41 PM EST
- Where
- Berrien forecast zone
- Reported by
- Emergency Manager
Blizzard conditions were reported by officals throughout the county, especially in outlying areas, causing significant travel problems. Wind gusts as high as 50 mph were reported causing zero visibilities and nearly impossible travel. In addition, wind chills of 15 to 25 degrees below zero were common.
Blizzard, Cass
- When
- February 3, 10:00 AM EST to 3:41 PM EST
- Where
- Cass forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
Blizzard conditions were reported by officals throughout the county, especially in outlying areas, causing significant travel problems. Wind gusts as high as 50 mph were reported causing zero visibilities and nearly impossible travel. In addition, wind chills of 15 to 25 degrees below zero were common.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Michigan, February 3 to 6, 20071 death · 170 injured · $425,000 · 17 events
- Extreme Cold in Massachusetts, February 3 to 4, 20071 death · 1 event
- Cold in Wisconsin, February 3 to 6, 2007$141,000 · 14 events
- Extreme Cold in North Dakota, February 3, 200718 events
- Winter Weather in Kentucky, February 3 to 4, 200717 events
- Extreme Cold in Minnesota, February 3 to 5, 200715 events
- Extreme Cold in Pennsylvania, February 3 to 6, 200713 events
- Cold in Nebraska, February 3, 200712 events
- Winter Weather in Missouri, February 3 to 4, 200710 events
- High Surf in Hawaii, February 3 to 4, 20079 events
- Winter Weather in Illinois, February 3 to 4, 20077 events
- Cold in Wisconsin, February 3 to 5, 20076 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17118, 17119.